Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2018, 3:20 PM MDT for Baca County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 22, 2018, 3:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:19 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS55 KPUB 222120
SVRPUB
COC009-222145-
/O.NEW.KPUB.SV.W.0083.180622T2120Z-180622T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
320 PM MDT FRI JUN 22 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Baca County in southeastern Colorado...
* Until 345 PM MDT.
* At 320 PM MDT, a severe thunderstorm was located 13 miles northwest
of Pritchett, or 22 miles west of Springfield, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10304 3762 10304 3763 10252 3733 10256
TIME...MOT...LOC 2120Z 277DEG 22KT 3752 10301
HAIL...1.25IN
WIND...60MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:26 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 22, 12:26 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1226 PM MDT Fri Jun 22 2018 .UPDATE... Issued at 1222 PM MDT Fri Jun 22 2018 Updated forecasts for Severe Thunderstorm Watch. Window for severe is early to mid afternoon, with most storms into KS after 22z- 23z. May need to re-evaluate Red Flag Warning for Teller County later this afternoon as RH will likely increase in the wake of current tsra. && .SHORT TERM...(Today and tonight) Issued at 444 AM MDT Fri Jun 22 2018 ...Critical Fire Weather Conditions for the Mountains/Valleys Today...Severe Thunderstorms for the Southeast Plains... Upper trough is currently back across UT with 70kt upper jet extending eastward across southern UT into southwest CO. At the low levels...easterly upslope flow across the plains has been advecting 50+ dew point air westward into southeast CO with areas of stratus developing across portions of El Paso, Fremont and Pueblo counties where upslope is being maximized. Also watching area of thunderstorms across the far eastern counties where low level jet is providing sufficient parcel lifting to realize modest CAPE aloft. For today, upper trof will translate eastward across northern CO during the afternoon. This will spread gusty winds and low humidity values across the mountains and valleys by late morning with critical fire weather conditions expected to be met by early afternoon if not sooner across most of the mountain/valley locations. Across the plains, the dry line will sharpen up as surface low deepens across the Raton Mesa region during the afternoon. Where models are having the most trouble is timing and degree of moisture mixing out across the southeast plains this afternoon. Suspect that GFS is a little to aggressive with the eastward extent of the drying by afternoon and have sided closer to the moister NAM, but it will be interesting to see how this plays out as the HRRR seems to favor the drier solution as did some of the high res 00z NMM runs. SPC day1 outlook looks reasonable overall with severe threat increasing from the I-25 corridor eastward towards the KS border. CAPE values up to around 2000+ j/kg along with deep layer shears in the 50-60 kt range will support the supercell thunderstorms with the main threat of damaging winds and large hail (possibly 2 inches in diameter or greater given the distribution of CAPE in the soundings. An isolated tornado will also be possible, though suspect risk is greatest farther east where LCLs will be lowest. Looks like storms should be an early show with thunderstorms generating along the western edge of the moisture axis around noon. Activity looks to shift eastward into Kansas during the evening with front/outflows spreading south and westward towards the mountains again during the evening. Timing of the shortwave suggests that main show should push eastward quickly...however can't rule out regeneration of storms through the evening as outflows spread back towards the mountains. Think most activity should be done by 06z if not sooner. Overall an active day across southern CO with a risk for wildfires out west and severe thunderstorms across the plains. Those in southern CO should remain alert to the weather today and be prepared to act should severe weather or a wild fire threaten. .LONG TERM...(Saturday through Thursday) Issued at 444 AM MDT Fri Jun 22 2018 Main longer term meteorological concerns include but are not limited to elevated near critical to critical fire weather conditions at times, temperatures and pops/strong to severe thunderstorm potential at times. Latest computer simulations, longer term PV/Precipitable water analysis and forecast model soundings indicate that near critical to critical fire weather parameters will be met over western sections from Saturday afternoon into Saturday evening and have issued a Fire Weather Watch over these locations during this time-frame to account for this potential. In addition, elevated fire weather conditions will again be possible on Sunday and WFO Pueblo will monitor closely. Another longer term meteorological concern is the potential for strong to severe thunderstorms as well as locally heavy rainfall from the eastern mountains/foothills into the southeastern Colorado plains from Sunday into Sunday evening(which agrees well with SPC's latest Sunday Day 3 Severe Thunderstorm outlook) as favorable capes/LI's/bulk shear and atmospheric moisture values interact with a passing upper disturbance and associated northerly surface surge. Then a return to warmer conditions in combination with daily rounds of basically isolated to occasionally scattered showers and thunderstorms are anticipated over many sections of the forecast district from Monday into Thursday as varying degrees of upper ridging interact with the daily orographic heating cycle and passing upper disturbances. Temperatures running near to slightly below later June seasonal averages are projected from this weekend into Monday, with above seasonal averages temperatures returning from Tuesday into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri Jun 22 2018 Threat of tsra at both KCOS and KPUB from 18z-21z as storms move off the mountains, then convection shifts east onto the plains after 20z. Wind gusts to 50 kts, hail over an inch in diameter and brief IFR vis possible with storms, especially at KCOS. Outflow winds may then push moisture back west for a renewed chance of tsra both sites after 00z, though will wait for convection to evolve before adding anything into either forecast. At KALS, VFR expected today and tonight as storms will stay well east. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220>225-229- 230. Fire Weather Watch from Saturday afternoon through Saturday evening for COZ220-222>225. && UPDATE...PETERSEN AVIATION...PETERSEN
Hazardous weather outlook, Jun 22, 11:42 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Fri Jun 22 2018 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Fri Jun 22 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms over the eastern mountains will strengthen as they move eastward into the I-25 corridor and southeast plains this afternoon through this evening. A few storms will become severe along and east of Interstate 25 this afternoon, with very large hail up to around 2 inches in diameter, and wind gusts in excess of 60 mph the primary storm risks. An isolated tornado will also be possible. Dangerous cloud to ground lightning and locally heavy rainfall will also be possible with storms today. Across the mountains and valleys, gusty southwest winds and low humidity values will result in critical fire weather conditions. Conditions will be favorable for rapid rates of fire growth and spread. Any activities which could start a wildfire should be avoided today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are anticipated Sunday from the eastern mountains and foothills into the southeastern Colorado plains, with a few severe thunderstorms possible over these locations. The primary meteorological threats with the stronger to potentially severe Thunderstorms on Sunday will be large hail, damaging winds, hazardous lightning and locally heavy rainfall. Otherwise, isolated to occasionally scattered showers and thunderstorms capable of generating lightning, gusty winds and small hail are anticipated over southern Colorado, primarily during the afternoon and evening hours Saturday, and then again from Monday into Thursday. In addition, gusty winds, low humidity values and dry fuels will be capable of producing near critical to critical fire weather conditions over southern Colorado this weekend, favoring western locations. Activities which could start a fire should be avoided. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the southeast plains this afternoon and this evening. 10/77
In the hours before
Special weather statement, Jun 22, 11:48 AM MDT, 3 hours 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 1148 AM MDT FRI JUN 22 2018 COZ081-082-084-085-221815- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1148 AM MDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 1215 PM MDT... At 1147 AM MDT, trained weather spotters reported a strong thunderstorm over Woodland Park, or 18 miles northwest of Colorado Springs, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Woodland Park, Monument, Air Force Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola, Chipita Park, Gleneagle and Cascade. LAT...LON 3892 10522 3909 10515 3904 10476 3878 10487 TIME...MOT...LOC 1747Z 288DEG 16KT 3899 10510 Hodanish
Special weather statement, Jun 22, 12:02 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT FRI JUN 22 2018
COZ076-077-081-083-085-086-221830-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
1202 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
1230 PM MDT...
At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cripple Creek, or 30 miles southwest of Colorado
Springs, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Victor and Penrose.
LAT...LON 3872 10490 3845 10495 3854 10543 3870 10540
3870 10533 3872 10533
TIME...MOT...LOC 1802Z 277DEG 26KT 3863 10533
HodanishSpecial weather statement, Jun 22, 12:19 PM MDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Pueblo CO 1219 PM MDT FRI JUN 22 2018 COZ081-082-085-221845- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 1219 PM MDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 1245 PM MDT... At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm over Manitou Springs, or near Colorado Springs, moving southeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Manitou Springs, Stratmoor, Schriever AFB, Fort Carson, Security, Peterson AFB, Security-Widefield, Cimarron Hills and Cascade. LAT...LON 3879 10504 3895 10493 3880 10443 3856 10459 TIME...MOT...LOC 1819Z 297DEG 29KT 3884 10490 Hodanish
Special weather statement, Jun 22, 12:42 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT FRI JUN 22 2018
COZ085-086-089-221930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1242 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 130 PM
MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fountain, or 19 miles southeast of Colorado
Springs, moving southeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fountain, Boone, Hanover, Pueblo Depot, Pinon, Security-Widefield and
Pueblo West.
LAT...LON 3856 10405 3852 10405 3852 10401 3822 10421
3850 10486 3877 10463
TIME...MOT...LOC 1842Z 301DEG 31KT 3859 10465
HodanishSpecial weather statement, Jun 22, 2:38 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT FRI JUN 22 2018
COZ095-096-222115-
Western Kiowa County CO-Eastern Kiowa County CO-
238 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 29 miles southwest of Cheyenne Wells, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eads, Sheridan Lake, Chivington and Brandon.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3834 10231 3843 10282 3861 10281 3862 10243
3861 10229
TIME...MOT...LOC 2037Z 274DEG 18KT 3852 10273
HodanishSpecial weather statement, Jun 22, 3:12 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 312 PM MDT FRI JUN 22 2018 COZ094-097>099-222145- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 312 PM MDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA...EASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Pritchett, or 22 miles west of Springfield, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Pritchett and Two Buttes Reservoir. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3740 10312 3759 10309 3769 10257 3731 10257 TIME...MOT...LOC 2112Z 277DEG 22KT 3750 10302 HoDANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:14 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jun 21, 7:35 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jun 21, 8:03 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| Jun 21, 11:48 PM MDT | Special Weather Statement | PUB | 27 min | |
| Jun 22, 12:10 AM MDT | Special Weather Statement | PUB | 35 min | |
| Jun 22, 3:42 AM MDT | Special Weather Statement | PUB | Prowers | 48 min |
| Jun 22, 4:11 AM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more | 11 hr |
| Jun 22, 11:21 AM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Jun 22, 11:48 AM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Jun 22, 12:02 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Jun 22, 12:19 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jun 22, 12:42 PM MDT | Special Weather Statement | PUB | Pueblo | 48 min |
| Jun 22, 1:00 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 32 min |
| Jun 22, 2:38 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Jun 22, 2:53 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 52 min |
| Jun 22, 2:54 PM MDT | Red Flag Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more | 30 hr |
| Jun 22, 3:12 PM MDT | Special Weather Statement | PUB | Baca | 33 min |
| Jun 22, 3:30 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 45 min |
| Jun 22, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 50 min |
| Jun 22, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 42 min |
| Jun 22, 4:08 PM MDT | Tornado Warning | PUB | Prowers | 19 min |
| Jun 22, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 34 min |
| Jun 22, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.